Police sound alarm over rash of heroin overdoses in Attleboro, North Attleboro and Plainville

Originally published for The Sun Chronicle on Oct. 27, 2016.

Four heroin overdoses struck Attleboro and surrounding towns within an hour Wednesday morning, and police are warning that an ultra-pure strain of heroin or heroin laced with the powerful and deadly synthetic fentanyl might be circulating in the area.

Attleboro police put out a warning on Twitter around 11:30 a.m.

“ALERT: Attleboro & area communities have had 4 heroin overdoses in the last HOUR (1 death resulting). Help save a life. Tell someone u know,” the tweet read.

Starting around 10:30 a.m. Wednesday, first-responders in Attleboro, Plainville and North Attleboro all responded to reports of overdoses, with North Attleboro fielding two separate calls within the same hour.

All patients were administered Narcan – an overdose-reversing drug – and were rushed to Sturdy Memorial Hospital in Attleboro, Attleboro Police Chief Kyle Heagney said.

One patient – a man in Plainville – died shortly after arriving at the hospital, Plainville Police Chief James Alfred confirmed.

Although the man was administered Narcan, Alfred said first responders are unsure how long he had been unconscious before they arrived.

He said the overdose was still under investigation and it is not clear whether the man died of heroin or fentanyl.

Police declined to release the man’s name, pending notification of family.

In Attleboro, Heagney said that after receiving notice from Sturdy of so many overdoses in such a short time, he felt it was important for the community to know something was going on.

“I put that tweet out there as a warning,” he said. “There seems to be a high purity level of heroin or fentanyl-laced heroin out there because of the high number of overdoses in this time span.

“It’s very unusual to get four overdoses in an hour. That’s not something I’ve seen before.”

Heagney said he hopes users will be more cautious and that non-users will spread the word to their friends and family.

“An addict may inject themselves thinking this is the normal purity they’re used to, but they may not be used to it and that could lead to an overdose,” he said. “We don’t want to see anyone succumb to this.”

Meanwhile, emergency responders in North Attleboro spent a dizzying 24 hours attending to five overdoses between Tuesday night and Wednesday morning, police Captain Joe DiRenzo said.

DiRenzo said his officers responded to three overdoses Tuesday night – one resulting in a car crash outside of Emerald Square mall on Route 1 and another that required three doses of Narcan. Two of the overdoses were likely heroin, DiRenzo said, with the third a mix of unknown substances.

Wednesday morning, the department responded to another two heroin overdoses.

“That’s a large amount for just 24 hours,” he said.

With the sudden uptick, DiRenzo reminded his officers of standard policies when dealing with overdoses.

“Our first priority is to try to help the person who is overdosing,” he said. “But we’re also trying to figure out where it’s coming from so we can stop it. Police are gathering intelligence and talking with victims or witnesses when they can.”

DiRenzo said three detectives are on the cases and his department is working closely with Attleboro detectives to share information.

Police in all three communities said there is suspicion the heroin is coming from the same source.

“There’s a commonality of factors here: the time, the characteristics,” Heagney said. “So, it’s probably coming from the same supplier. But, the problem is we don’t know who they’re supplying. Everyone is doing their best to prevent this. We’re trying to get to the root supply and get it off the street.”

Meanwhile, Wednesday’s overdoses gave officers in Wrentham pause in a fatal overdose Monday of a known heroin user in their town.

Wrentham Police Chief James Anderson said his department is still investigating the death, but said it could be related to Wednesday’s outbreak.

Although Norton has not had a recent overdose, police also posted on their Facebook page warning users to be careful.

“This is a life or death situation,” Norton Police Chief Brian Clark said.

Anyone with information is encouraged to call their local police department.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s